Warning: Creating default object from empty value in /home/pharmawa/public_html/wp-content/themes/canvas/functions/admin-hooks.php on line 160

Safety Concerns For Pradaxa, Ampyra and Tracleer

According to a new report, several newer drugs appear to be causing a large amount of adverse health events and even patient deaths, raising concerns among many health professionals.

The Institute for Safe Medication Practices (ISMP) released its fourth quarter 2010 adverse drug event report October 6, 2011, which highlighted safety concerns surrounding the number of adverse event reports submitted to the FDA involving Pradaxa, Ampyra and Tracleer.

Pradaxa- Atrial Fibrillation Drug

Pradaxa (dabigatran) was only released in October 2010, but the ISMP notes that within just weeks of its approval in October 2010, this new drug, approved to reduce the risk of stroke in patients with atrial fibrillation, moved to near the top of the adverse event rankings, with more reports than 98.7% of the drugs they regularly monitor. The predominant reported adverse effects revolved around the drug’s central pharmaceutical purpose, inhibiting the body’s blood clotting function.

It also states, that “The drug was launched so rapidly that it was generating hundreds of adverse event reports within weeks of approval.”

Some patients and doctors reported that it sometimes had too much of an effect on clotting, leading to hemorrhages. Other reports indicated that at times it did not have enough of an effect, resulting in pulmonary embolism or deep vein thrombosis.

The drug was only approved by the FDA for the prevention of stroke in patients with atrial fibrillation, but the ISMP report indicates that doctors are already beginning to use it extensively off-label as a general-use anticoagulant. Only about one-third of the prescriptions so far have actually been for the FDA-approved purpose.

To read more about the ongoing investigation into Pradaxa, check out our latest article, on whether or not this drug was given approval too quickly.

Ampyra- Multiple Sclerosis Drug

The ISMP report also warned that the new MS drug Ampyra (dalfampridine) received 217 adverse event reports during the last three months of 2010. The drug, which is also a powerful bird poison, is designed to help MS patients with walking problems, increasing their walking speed.

The reported adverse effects fell into three groups: seizures, a known adverse effect of the drug, reports that it created problems walking rather than improving walking speed, and reports of various kinds of altered mental state. The manufacturer, Acorda Therapeutics, told us that report totals may have been higher because it was a new drug, a new kind of indication, and available only from 12 specialty pharmacies. The company also noted that many of the reported side effects were similar to the underlying disease.

Tracleer- Pulmonary Arterial Hypertension Drug

The drug with the most adverse event reports was Tracleer (bosentan), which was associated with 4,133 reports of patient deaths. However, those deaths range back to 2006 and ISMP indicates that some may have nothing to do with the drug at all.

The reports came after the FDA sent the manufacturer, Actelion Pharmaceuticals, a warning letter that it was not properly reporting patient deaths as required by federal law. The company responded by sending a report for the death of every patient taking the drug.

The problem is that pulmonary arterial hypertension is a fatal lung disease and the patient death reports Actelion sent often contained no useful information beyond the word “death;” not even patient ages and genders, the ISMP reported.

“The net result of this enforcement program was to inject into the agency’s vital Adverse Event Reporting System thousands of death reports of low quality and without any investigation or information about whether the drug might have played a role in the patient death,” the ISMP report states. “Not only do the reports have no value in postmarket safety surveillance, they obstruct the assessment of genuine potential threats to the public health by diminishing report quality.”

The ISMP report also gave updates on older drugs which are still causing concerns, such as the smoking cessation drug, Chantix, the heart drug Multaq and the antibiotic Levaquin.



, , , , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.